Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 79, NWS Cheyenne, WY

July 5, 2016Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 5, 2016, 5:10 PM MDT for Box Butte County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 5:10 PM MDT (23:10 UTC)
Expired
Jul 5, 2016, 6:00 PM MDT
In force
50 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Box Butte County, NE

The radar

The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:17 PM MDTHAIL 0.253 Sw Alliance, NESOME JUST A BIT LARGER
Jul 5, 5:26 PM MDTHAIL 12 W Alliance, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS55 KCYS 052310
SVRCYS
NEC013-060000-
/O.NEW.KCYS.SV.W.0079.160705T2310Z-160706T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 600 PM MDT

* AT 510 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALLIANCE...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ALLIANCE AROUND 525 PM MDT. 
  ALLIANCE AIRPORT AROUND 530 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4201 10302 4209 10307 4225 10275 4220 10274
      4210 10274 4209 10271 4207 10270 4202 10270
TIME...MOT...LOC 2310Z 250DEG 22KT 4207 10297 

HAIL...1.00IN
WIND...60MPH
 
$$

RUBIN
2 follow-up statements
311 
WWUS55 KCYS 052326
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT TUE JUL 5 2016

NEC013-060000-
/O.CON.KCYS.SV.W.0079.000000T0000Z-160706T0000Z/
BOX BUTTE NE-
526 PM MDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN BOX BUTTE COUNTY...

AT 526 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALLIANCE...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ALLIANCE AIRPORT AROUND 530 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4201 10302 4209 10307 4225 10275 4220 10274
      4210 10274 4209 10271 4207 10270 4202 10270
TIME...MOT...LOC 2326Z 259DEG 21KT 4208 10285 

HAIL...1.00IN
WIND...60MPH
 
$$

RUBIN
841 
WWUS55 KCYS 052356
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT TUE JUL 5 2016

NEC013-060006-
/O.EXP.KCYS.SV.W.0079.000000T0000Z-160706T0000Z/
BOX BUTTE NE-
556 PM MDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOX BUTTE COUNTY
WILL EXPIRE AT 600 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4201 10302 4209 10307 4225 10275 4220 10274
      4210 10274 4209 10271 4207 10270 4202 10270
TIME...MOT...LOC 2355Z 250DEG 22KT 4208 10285 

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:30 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 5, 3:30 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
330 PM MDT TUE JUL 5 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 320 PM MDT Tue Jul 5 2016

Scattered showers and t-storms have developed this afternoon as
expected. So far, gusty winds of 35-45 mph have been observed
with a few stronger storms near the Colorado border and out west.
Wouldn't be surprised if a few storms are dropping small hail as
well, along with brief moderate rain. Forecast for the remainder
of today remains on track from the earlier update.

The main focus for the rest of the short term will be fire weather
concerns for tomorrow. Forecast soundings show deep mixing of 30-35
kts at the top of the mixed layer to the sfc, with humidities
dropping into the low to mid teens, mainly across southeast Wyoming.
Some questions are certainly in play though, namely whether the sfc
front from today is pushed far enough east tomorrow due to lee
troughing for dry downslope winds to take over the plains.
Additionally, increasing cloud cover through the afternoon
could perhaps prevent sfc dew points from dropping too much.
However, should be plenty of mostly clear skies early in the day to
promote deep mixing of both stronger gusts and dry air.
With fuels in the yes category for FWZ 301 and 310, went ahead with
a Fire Weather Watch for these zones. Within the belt of higher mid
and upper moisture (and stronger PVA from a shortwave trough moving
across the northern plains) spanning from northern Carbon County
into the northern Nebraska panhandle, could also see a few t-storms
develop in the afternoon as well.  Again, think a few high-based
wind producers and perhaps small hail will be possible. Wetting
rains will be questionable.

Dry and more stable conditions still look probable for Thursday so
kept it relatively dry.

.LONG TERM...(Friday through Monday)
Issued at 320 PM MDT Tue Jul 5 2016

Heights rise on Friday as a shortwave ridge aloft builds overhead
in advance of deepening upper trough over the Pacific Northwest.
Highs will be seasonally normal with just a slight chance of
convection mainly along the Laramie Range during the aftn.
Southwesterly flow aloft begins to strengthen by late Sat. Breezy
southwest winds will develop for areas to the west of the Laramie
Range as sfc pressure falls occur over northeast Wyoming.
Abnormally strong upper low is still progged to swing across
western Montana on Sunday. The winds will increase over all of
southeast Wyoming and with min RH values around 15 percent, could
be looking at a pretty critical fire weather day. Fropa occurs on
Monday morning with a cooler and breezy conditions prevailing
through the day. Convective chances look really slim on Sunday-
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1154 AM MDT Tue Jul 5 2016

VFR conditions through the taf period. Isolated to scattered
showers and thunderstorms will develop this afternoon from LAR to
SNY. Gusty winds and brief heavy rain will be the main threats.
Southwesterly winds will gust to 20-25 kts for areas along and
west of the Laramie Range.

&&

.FIRE WEATHER...
Issued at 301 PM MDT Tue Jul 5 2016

Critical fire weather conditions are possible on Wednesday for
portions of southeast Wyoming, especially FWZ 301 and 310 where
fuels are critical. Issued a fire weather watch for these zones
due to expected westerly winds gusting around 30mph combined with
humidities dropping into the low teens. A weak front moves through
Thursday morning which will help keep critical conditions at bay
for Thursday-Friday. Critical fire conditions look increasingly
probable to return again next weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ301-310.

NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 5, 4:21 AM MDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
421 AM MDT TUE JUL 5 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
421 AM MDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON
AND EVENING. A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE
SOME GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE NEBRASKA
PANHANDLE WEDNESDAY. A FEW OF THE STORMS COULD BECOME STRONG WITH
GUSTY WINDS AND SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 5, 4:41 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             3 NW SCOTTSBLUFF        41.90N 103.70W
07/05/2016  E0.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            MAINLY PEA SIZED WITH SOME A BIT LARGER

&&

BCHAPMAN
Local storm report, Jul 5, 4:43 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 NW SCOTTSBLUFF        41.90N 103.70W
07/05/2016  E0.75 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 5, 4:44 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             SCOTTSBLUFF             41.87N 103.66W
07/05/2016  E0.50 INCH       SCOTTS BLUFF       NE   PUBLIC

            DIME SIZED HAIL AT THE TV STATION IN TOWN

&&

BCHAPMAN
Local storm report, Jul 5, 4:48 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             2 NE SCOTTSBLUFF        41.89N 103.63W
07/05/2016  E0.50 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            DIME SIZED HAIL TOO.

&&

BCHAPMAN
Special weather statement, Jul 5, 5:05 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT TUE JUL 5 2016

NEZ003-052345-
BOX BUTTE NE-
505 PM MDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY
UNTIL 545 PM MDT...

AT 504 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF ALLIANCE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ALLIANCE AND ALLIANCE AIRPORT AROUND 515 PM MDT.

LAT...LON 4201 10306 4208 10310 4228 10275 4220 10274
      4210 10274 4209 10271 4207 10270 4202 10270
TIME...MOT...LOC 2304Z 247DEG 24KT 4206 10302

RUBIN
Local storm report, Jul 5, 5:08 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
508 PM MDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 N SCOTTSBLUFF         41.91N 103.66W
07/05/2016  E1.50 INCH       SCOTTS BLUFF       NE   PUBLIC

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:36 PM MDTSpecial Weather StatementCYSCheyenne24 min
Jul 5, 2:58 PM MDTSpecial Weather StatementCYSCheyenne47 min
Jul 5, 4:05 PM MDTSpecial Weather StatementCYSBanner40 min
Jul 5, 4:26 PM MDTSpecial Weather StatementCYSScotts Bluff49 min
Jul 5, 4:30 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux60 min
Jul 5, 4:40 PM MDTSpecial Weather StatementCYSBanner50 min
Jul 5, 5:05 PM MDTSpecial Weather StatementCYSBox Butte40 min
Jul 5, 5:40 PM MDTSpecial Weather StatementCYSBox Butte65 min
Jul 5, 5:53 PM MDTSpecial Weather StatementCYSKimball52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.